MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked approximately 120.0 and 130.0 cm from the proximal end.The embolization coil was intact with the pusher assembly, was compressed, and had offset coil winds throughout its length.Conclusions: evaluation of the returned device revealed the pusher assembly was kinked and the embolization coil was compressed and offset.This damage likely occurred due to forceful advancement of the smart coil against resistance.During functional testing, the smart coil was advanced through its introducer sheath and a demonstration microcatheter without issue.Therefore, the root cause of the initial reported resistance could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (d-avf) using penumbra smart coils (smart coils).During the procedure, the physician deployed and detached two smart coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new smart coil through the microcatheter, the physician experienced resistance and subsequently, the smart coil became stuck in its introducer sheath and would not advance further through the microcatheter; therefore, it was removed.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7149405
Report Number3005168196-2017-02300
Device Sequence Number1109082
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/13/2022
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF77666
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2017
Initial Report FDA Received Date12/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR